Alert archive / Michigan / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Detroit, MI

August 12, 2019Macomb County, Oakland County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 12, 2019, 8:35 PM EDT for Macomb County, Oakland County, Michigan. It was in force for 3 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2019, 8:35 PM EDT (00:35 UTC)
Expired
Aug 12, 2019, 11:30 PM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Macomb County, MI, Oakland County, MI

The radar

The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:58 PM EDTFLOOD6 Ene Troy, MISECTION OF M-59 IN BOTH DIRECTIONS CLOSED DUE TO FLOODING WITH STRANDED CARS.
Aug 12, 9:04 PM EDTFLOOD3 Wnw Mount Clemens, MISOCIAL MEDIA VIDEO NEAR 19 MILE AND ROMEO PLANK OF 2-3 FEET OF WATER ON ROADS AND PARKING LOTS.
Aug 12, 9:04 PM EDTFLOOD6 Ene Troy, MISOCIAL MEDIA REPORT OF 19 MILE BETWEEN VAN DYKE AND MOUND BEING FLOODED WITH CARS STUCK ON ROAD.
Aug 12, 9:25 PM EDTHEAVY RAIN 1.55 Nw Mount Clemens, MI1 HOUR 20 MINUTE RAINFALL TOTAL
Aug 12, 9:38 PM EDTHEAVY RAIN 1.965 Ne Troy, MI1.5 HOUR TOTAL
Aug 12, 10:15 PM EDTFLOOD5 Nw St. Clair Shores, MISOCIAL MEDIA REPORT OF AT LEAST 1 FOOT OF WATER ON HAYES ROAD BETWEEN 14 MILE AND MASONIC.
Aug 12, 10:30 PM EDTFLOOD6 Ssw Mount Clemens, MISOCIAL MEDIA REPORT OF STREET FLOODING WITH SOME BASEMENTS BEGINNING TO FLOOD IN THE 13 MILE AND KELLY ROAD AREA.
Aug 12, 10:35 PM EDTFLOOD4 E Troy, MISOCIAL MEDIA REPORT OF ANKLE-HIGH FLOODING OF STREETS IN THE 17 MILE AND RYAN ROAD AREA.
Aug 12, 10:42 PM EDTFLOOD3 Ne Troy, MISOCIAL MEDIA REPORT OF NEIGHORHOOD STREET FLOODING ACROSS AREAS EAST AND SOUTH OF SQUARE LAKE AND JOHN R ROADS.
Aug 12, 10:48 PM EDTFLOODClinton Township, MIMACOMB COUNTY CENTRAL DISPATCH REPORTED ROADS FLOODED THROUGHOUT CLINTON TOWNSHIP.
Aug 12, 10:48 PM EDTFLOODSterling Heights, MIMACOMB COUNTY CENTRAL DISPATCH REPORTED FLOODED ROADS THROUGHOUT THE CITY OF STERLING HEIGHTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS53 KDTX 130035
FFWDTX
MIC099-125-130330-
/O.NEW.KDTX.FF.W.0004.190813T0035Z-190813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
835 PM EDT Mon Aug 12 2019

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  East central Oakland County in southeastern Michigan...
  Southwestern Macomb County in southeastern Michigan...

* Until 1130 PM EDT.

* At 834 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Warren, Troy, St. Clair Shores, Pontiac, Mount Clemens, Sterling
  Heights, Birmingham, Rochester, Macomb Township, Rochester Hills,
  Roseville, Auburn Hills, Fraser, Clawson, Utica, Bloomfield Hills,
  Lake Angelus, Shelby Township, Bloomfield Township and Clinton
  Township.

Additional rainfall amounts of !up to an inch are possible in the 
warned area.

This includes the following highways...
 I-75 between mile markers 66 and 80.
 M-53 between mile markers 16 and 21.
 M-59 between mile markers 38 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4267 8281 4252 8285 4256 8332 4269 8333

$$

SC
2 follow-up statements
484 
WGUS73 KDTX 130114
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
914 PM EDT Mon Aug 12 2019

MIC099-125-130330-
/O.CON.KDTX.FF.W.0004.000000T0000Z-190813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oakland MI-Macomb MI-
914 PM EDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
EAST CENTRAL OAKLAND AND SOUTHWESTERN MACOMB COUNTIES...

At 913 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Bewtween 1 and 3 inches of rain have 
already fallen. Flash flooding is ongoing.

Some locations that will experience flooding include...
Warren, Troy, St. Clair Shores, Pontiac, Mount Clemens, Sterling
Heights, Birmingham, Rochester, Macomb Township, Rochester Hills,
Roseville, Auburn Hills, Fraser, Clawson, Utica, Bloomfield Hills,
Lake Angelus, Shelby Township, Bloomfield Township and Clinton
Township.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4267 8281 4252 8285 4256 8332 4269 8333

$$

SC
096 
WGUS73 KDTX 130218
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
1018 PM EDT Mon Aug 12 2019

MIC099-125-130330-
/O.CON.KDTX.FF.W.0004.000000T0000Z-190813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oakland MI-Macomb MI-
1018 PM EDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
EAST CENTRAL OAKLAND AND SOUTHWESTERN MACOMB COUNTIES...

At 1017 PM EDT, Doppler radar indicated a few lingering 
thunderstorms producing heavy rain across the warned area. 2 to 4 
inches of rain have already fallen. Flash flooding is ongoing.

Some locations that will experience flooding include...
Warren, Troy, St. Clair Shores, Pontiac, Mount Clemens, Sterling
Heights, Birmingham, Rochester, Macomb Township, Rochester Hills,
Roseville, Auburn Hills, Fraser, Clawson, Utica, Bloomfield Hills,
Lake Angelus, Shelby Township, Bloomfield Township and Clinton
Township.

Raind will gradually taper off late this evening. Additional 
rainfall amounts of a half inch up to an inch are still possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4267 8281 4252 8285 4256 8332 4269 8333

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:42 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 12, 6:42 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
642 PM EDT Mon Aug 12 2019

.AVIATION...

An upper level short wave now tracking into far Southern Lake Mi is
allowing an expansion of showers and thunderstorms across far SW
Lower Mi and nrn Indiana. The ascent tied to this short wave will
overspread portions of Se Mi this evening (mainly from PTK south),
touching off showers and a few thunderstorms. Ample low level
moisture and broad low level convergence along a weak frontal
boundary slowly pushing south across Se Mi will result in a wide
array of ceilings through the duration of the night, with IFR and
low end MVFR becoming more probable overnight into Tues morning.
Upper level short wave energy will largely track south of Detroit
overnight. There is however expected to be a region of ascent to the
north of this feature that supports rain with a few embedded
thunderstorms tonight into daybreak Tuesday, mainly south of FNT.

For DTW...The approaching upper wave and remnant daytime instability
will support a few thunderstorms across the area this evening. The
better chance for thunderstorms will be focused south of metro
during the overnight. Although some potential heavy rain with at
least a few embedded thunderstorms will remain possible through
daybreak, the chances for thunderstorms will only be included in the
evening at this time.

.DTW THRESHOLD PROBABILITIES...

* Moderate for cigs aob 5kft tonight and Tuesday.

* High for tstorms in the airspace this evening. Moderate overnight
  into early Tuesday morning.

* Low for ceiling heights of less than 200ft and/or visibilities of
  less than 1/2ft early Tuesday morning.

&&

.PREV DISCUSSION...
Issued at 220 PM EDT Mon Aug 12 2019

DISCUSSION...

Upper level ridge over the Midwest/Western Great Lakes is quickly
being flattened as a series over upper level waves eject out of the
Eastern Rockies/Plains. Moist airmass in place over southeast
Michigan, with the 12z DTX sounding indicating a PW value just under
1.5 inches, with a 700 MB dew pt of 5 C. Still, the low level
moisture is nothing special at the moment, as indicated by the
current dew pts in the 60s. As such, with temperature rising into
the mid 80s, looking at MLCapes only around 1000 J/kg late this
afternoon, per latest RAP/SPC mesoscale analysis. None-the-less,
that is still sufficient for heavy rain producing thunderstorms with
what looks to be slow movement, as frontal boundary straddling the
middle tier of the CWA (around M-59 corridor) provides the focus for
development. This boundary will slowly sink south through the
evening hours. There is a small concern with downdraft capes aoa
1000 J/kg could produce a wet micro-burst approaching severe limits
with the lead activity, otherwise wind fields (0-6 KM shear)
generally running on the low side and mid level lapse rates
generally are weak, just a little greater than 6 C/km.

Late tonight and early Tuesday morning will be waiting on the mid
level circulation coming out of the Midwest, and the southern
half/third of the CWA should be within the mid level deformation
zone, and a SHARS type event is possible as PW values push to around
2 inches by midnight, despite the limited instability. However, the
850-700 MB flow over the western Ohio Valley quickly becomes almost
due westerly, so higher confidence the main thunderstorm complex
with severe weather will translate south of the state toward the max
instability over the southern Ohio Valley as the shortwave coming
out of the southern Plains this afternoon also provides the best
upper level PV advection toward the Ohio River. Overall, liked the
depiction of the 12z ARW, but still struggling on getting a handle
just how strong the deformation forcing/rainfall will be tonight.
Between the late afternoon/evening activity, and overnight-Tuesday
AM rain, the forecasted 1-2 with isolated 3 inch totals for the
south half still appears reasonable, and have been pondering a flood
watch, due to the bulk of heavy rain activity expected to impact the
Detroit Metro Area. Ultimately, after looking at various other
models shifting the 700 MB Theta-e shifting south and waning, could
not find compelling enough reason to go with a flood watch, as 6 hr
flood guidance suggests most areas should be able to handle 3 inches
(if we even come close to that). Urban and small stream type flooding
is certainly possible into Tuesday morning however.

500 MB heights will continue to slowly lower Tuesday-Wednesday, with
the upper level wave/circulation over southern Saskatchewan expected
to swing through the Central Great Lakes Wednesday afternoon.
However, main push of cold mid level air does not arrive until
Thursday when 500 MB temps lower into the -13 to -15 C range, and
700 MB temps dip into the low single numbers, per Canadian/Euro, as
deepening trough axis moves through. Between the various
shortwaves/troughs, there is a low chance of diurnal enhanced
showers and isolated thunderstorms during this period. 850 MB temps
slowly lowering, bottoming out around 11 C on Thursday suggests
highs coming up short of 80 degrees by then, which is not far from
normal.

The high moves east of the CWA on Friday allowing southerly flow to
set up over the state bringing warmer and more humid air back
Saturday. Highs will get back in the mid 80's and dewpoints getting
back into the low 60's. This warm advection continues into the
beginning of next week with highs Sunday and Monday in the upper
80's and dewpoints in the mid 60's.

Slight chance of rain returns Sunday and Monday with a weak mid-
level wave moving over the state. Significant uncertainty exists in
the models with the GFS trying to create a stronger low with a well
defined cold front that brings storms to the CWA. The Euro has a
much weaker disturbance with only spotty showers and thunderstorms.

MARINE...

Light and variable wind will become moderate north northeasterly
tonight through Tuesday as low pressure departs to the east. This
will build significant wave heights into the 2 to 4 foot range over
the nearshore zones of Lake Huron. In the meantime, the primary
concern will be thunderstorm potential over the southern waters of
Lakes Erie and Saint Clair during the evening and first half of the
overnight period. Any storms will be capable of producing brief
gusty winds up to 40 mph, cloud-to-ground lightning, and very heavy
rain.

HYDROLOGY...

Showers and thunderstorms will develop between M59 and I-96/696
corridor between about 4pm and 7pm and increase in coverage through
the first half of the night as deformation forcing increases.
Expectations for 1 to 2, locally 3, inches of rain remain unchanged.
Urban and small stream flooding and possibly flash flooding will be
possible during this time. There remains an low/uncertain potential
for heavy rain to persist near the Ohio border through early Tuesday
morning, which would lead to greater rainfall totals and an elevated
flood threat for Monroe and Lenawee Counties.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...SF/KDK
MARINE.......SF
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 12:44 PM EDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1244 PM EDT Mon Aug 12 2019

MIZ068>070-075-076-082-083-131645-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1244 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely after 3 PM this afternoon through late
tonight. There is a slight risk that these storms will produce
excessive rainfall capable of producing urban and small stream
flooding and possibly flash flooding. In addition, a localized strong
wind gust or two up to 50 mph will be possible before 8 PM. Storm
motion will be west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-131645-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1244 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely after 3 PM this afternoon through late
tonight. There is a slight risk that these storms will produce
excessive rainfall capable of producing urban and small stream
flooding and possibly flash flooding. In addition, a localized strong
wind gust or two up to 50 mph will be possible before 8 PM. Storm
motion will be west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>063-131645-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
1244 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this evening. The strongest
storms will be capable of producing torrential rainfall and an
isolated wind gust or two up to 40 mph. Storm motion will be west to
east at 30 mph. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Aug 12, 6:48 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
648 PM EDT Mon Aug 12 2019

MIZ063-068>070-075-076-082-083-130100-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
Including the cities of Port Huron, Howell, Pontiac, Warren,
Ann Arbor, Detroit, Adrian, and Monroe
648 PM EDT Mon Aug 12 2019

Scattered to numerous showers and thunderstorms will continue to
develop across the region this evening. A few of these showers and
thunderstorms will produce intense rainfall rates. Drivers across
the area this evening should be prepared for sudden visibility
reductions in brief but heavy rainfall.

SC
Special weather statement, Aug 12, 7:59 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
759 PM EDT Mon Aug 12 2019

MIZ069-070-130100-
Macomb-Oakland-
759 PM EDT Mon Aug 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL OAKLAND
AND SOUTHERN MACOMB COUNTIES...

At 759 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pontiac to near Sterling Heights to
near Mount Clemens. Movement was southeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Sterling Heights around 810 PM EDT.
  Mount Clemens around 840 PM EDT.
  Warren and St. Clair Shores around 900 PM EDT.

Other locations impacted by these storms include Rochester Hills,
Clawson, Clinton Township, Fraser, Utica, Auburn Hills, Bloomfield
Hills, Roseville, Waterford and Bloomfield Township.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 8270 4254 8276 4254 8281 4251 8282
      4252 8316 4268 8339 4267 8310 4264 8283
      4253 8267
TIME...MOT...LOC 2359Z 299DEG 8KT 4265 8321 4264 8302 4262 8284

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:23 PM EDTLakeshore Flood AdvisoryDTXBay, Huron, Saint Clair, Sanilac, Tuscola55 hr
Aug 12, 9:46 PM EDTSmall Craft AdvisoryDTX34 hr
Aug 12, 10:44 PM EDTAreal Flood AdvisoryDTXLivingston, Oakland2 hr
Aug 12, 11:32 PM EDTAreal Flood WarningDTXMacomb, Oakland12 hr
Aug 13, 3:46 AM EDTBeach Hazards StatementDTXBay, Huron, Saint Clair, Sanilac, Tuscola18 hr

Nearby

Flash Flood Warnings in Michigan, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.